Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 147, NWS State College, PA

August 10, 2001Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 10, 2001, 1:39 PM EDT for Lancaster County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2001, 1:39 PM EDT (17:39 UTC)
Expired
Aug 10, 2001, 2:45 PM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:00 PM EDTThunderstorm Wind 50 ELancaster, PATrees were reported down 10 miles north of Lancaster.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 12:45 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS51 KCTP 101747 RRA
SVRCTP
PAC071-101845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING....RETRANSMISSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
139 PM EDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN PENNSYLVANIA

* UNTIL 245 PM EDT.

* AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LITITZ...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EPHRATA AND LEOLA AT 145 PM.
  REAMSTOWN AND DENVER AT 150 PM.
  TERRE HILL AND NEW HOLLAND AT 200 PM.
  CHURCHTOWN AT 215 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$
GRUMM

LAT...LON 4026 7634 4008 7638 3993 7559 4020 7553

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:10 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 10, 10:10 AM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 AM EDT FRI AUG 10 2001

RAIN COOLED AIR BEHIND SHRAS IS MOVG INTO CTP ATTM. THERE IS...
HOWEVER...AN EXPANDING AREA OF CLEARING AHEAD OF THE FRONT ACROSS NW
PA. THIS WILL REHEAT THE AIR MASS OVER CTP AND COULD RESULT IN
STRONG TO SEVERE TSRA DEVELOPING AGAIN EARLY THIS AFTN. WE ARE
OUTLOOKED FOR SEVERE ALREADY AND WILL UPDATE THE STATEMENT LATER
THIS AM.

WE HAVE HAD 2 SFC MAPS ANALYZED ALREADY THIS AM...ONE AT 12Z AND A
MESO ANALYSIS AT 13Z. DURG THE HOUR BETWEEN THE 2 IT APPRS THAT THE
FRONT HAS PASSED BUF. THE DEWPT HAS DROPPED 4F AND THE WIND HAS
PICKED UP FROM THE NW. KEEP IT COMING

THERE IS A WEAK LOW OVER IND AT 12Z. THIS COULD BE THE REMNANTS OF
BARRY. THIS IS INDUCING A WAVE ALG THE FRONT WHICH IS SLOWING THE
SOUTHWARD PROGRESS OF THE FRONT. AS THE FRONT LINES UP WITH THE UL
FLOW LATER TODAY AND TONIGHT IT WILL SLOW EVEN FURTHER. HOW FAR
SOUTH THE ACTUAL DEWPT DROP GETS IS THE BIG QUESTION FROM A COMFORT
POINT OF VIEW. FROM A RAIN STANDPOINT...THE JET SCREAMING ACROSS NY
AND NEW ENG IS FAR MORE IMPORTANT. ONCE THE SUN HEATS THE LOWER TROP
AGAIN DURG THE MIDDAY AND AFTN A WEDGE TYPE OF TSRA LINE SHUD DEV
OVER CTP AND MOVE ENE. THERE MAY BE A LOT OF BACK BUILDING AND THE
SUSQ VAL INTO SCHUYLKILL COUNTY MAY HAVE SOME MORE VERY HEAVY RAIN.

WILL HOLD OFF ON ANY FFA UNTIL WE SEE THE AFTN CONVECTION STARTING
TO DEVELOP...AND WE HAVE A BETTER FEEL AS TO THE TYPE.

.CTP...SPS FOR SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE
ENTIRE CWFA.

HEAD

In the hours before

Special weather statement, Aug 10, 11:13 AM EDT, 2 hours 26 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-102115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT FRI AUG 10 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL PENNSYLVANIA THIS AFTERNOON INTO EARLY THIS EVENING...

A STRONG COLD FRONT JUST ENTERING ERIE COUNTY AT MIDDAY WILL CROSS
THE NORTHWEST COUNTIES OF PENNSYLVANIA EARLY THIS AFTERNOON. THE
FRONT WILL REACH THE SOUTHERN BORDER OF THE COMMONWEALTH LATE
TONIGHT.

THE AIRMASS AHEAD OF THE FRONT IS EXTREMELY WARM AND HUMID. THIS
WILL SERVE AS FUEL FOR THE THUNDERSTORMS...WHICH WILL INTENSIFY AND
BECOME MORE NUMEROUS ACROSS THE REGION AFTER 1 PM.

THE BEST CHANCE OF THUNDERSTORMS WILL BE EARLY THIS AFTERNOON IN THE
WARREN AND BRADFORD AREA. FURTHER SOUTH AND EAST...THUNDERSOTRMS ARE
LIKELY THROUGH MID AFTERNOON FROM CLEARFIELD TO STATE COLLEGE TO
WELLSBORO. THUNDERSTORMS WILL LINGER INTO THE EVENING OVER THE LOWER
SUSQUEHANNA VALLEY.

KEEP A WATCHFUL EYE ON THE SKY FOR THE THREAT OF SEVERE
WEATHER...ESPECIALLY IF YOU PLAN TO BE OUTDOORS IN RURAL AREAS.
SINCE MID LEVELS OF THE ATMOSPHERE ARE VERY WARM...THE PRIMARY
THREAT FROM THE THUNDERSTORMS WONT BE SEEN IN THE FORM OF HAIL BUT
RATHER WILL COME IN THE FORM OF DAMAGING WIND GUSTS...FREQUENT
LIGHTNING AND LOCALLY TORRENTIAL RAINS.

ALTHOUGH TEMPERATURES WILL CLIMB TO AROUND 90 IN THE LOWER AND
MIDDLE SUSQUEHANNA VALLEY THIS AFTERNOON...THE HEAT INDEX WILL
LIKELY TOP OUT AROUND 100. WHILE UNCOMFORTABLE...HEAT INDEX VALUES
BELOW 105 DEGREES ARE GENERALLY NOT DANGEROUS AND ARE MUCH LOWER
THAN WE HAVE SEEN FOR THE PAST THREE DAYS.

KEEP TUNED TO YOUR FAVORITE SOURCE OF NATIONAL WEATHER SERVICE
INFORMATION THIS AFTERNOON ON EITHER NOAA WEATHER RADIO...COMMERCIAL
RADIO OR TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION
THROUGHOUT THE DAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

HEAD
Special weather statement, Aug 10, 12:45 PM EDT, 54 minutes before
PAZ036-056>059-063>066-102345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1245 PM EDT FRI AUG 10 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTH
CENTRAL PENNSYLVANIA UNTIL 800 PM EDT...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES:

ADAMS...CUMBERLAND...DAUPHIN...FRANKLIN...LANCASTER...LEBANON...
PERRY...SCHUYLKILL...AND YORK

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN PENNSYLVANIA
EARLY THIS AFTERNOON.  THESE THUNDERSTORMS HAVE THE POTENTIAL TO
BECOME SEVERE LATER THIS AFTERNOON AND INTO EARLY EVENING HOURS

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

ONDREJIK

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:25 PM EDTSevere Thunderstorm WarningCTPLebanon65 min
Aug 10, 1:45 PM EDTSevere Thunderstorm WarningCTPLebanon30 min
Aug 10, 2:11 PM EDTFlash Flood WarningCTPLancaster, Lebanon3 hr
Aug 10, 2:14 PM EDTSevere Thunderstorm WarningCTPLebanon61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.